Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX

July 6, 2016Andrews County, Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2016, 7:57 PM CDT for Andrews County, Ector County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 7:57 PM CDT (00:57 UTC)
Expired
Jul 6, 2016, 8:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Andrews County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:22 PM CDTTSTM WND GST 69Odessa, TX69MPH GUST MEASURED AT ODESSA-SCHLEMEYER FIELD
Jul 6, 8:24 PM CDTTSTM WND DMGOdessa, TXNUMEROUS POWER POLES DOWN ALONG YUKON ROAD NEAR RATLIFF STADIUM. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS54 KMAF 070057
SVRMAF
TXC003-135-070145-
/O.NEW.KMAF.SV.W.0180.160707T0057Z-160707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDREWS COUNTY IN WESTERN TEXAS...
  NORTHERN ECTOR COUNTY IN WESTERN TEXAS...

* UNTIL 845 PM CDT

* AT 757 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTH OF NORTH COWDEN TO NEAR GOLDSMITH...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ODESSA...WEST ODESSA...GOLDSMITH...ODESSA SCHELEMEYER FIELD...NORTH
  COWDEN AND NOTREES.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 110 AND 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3208 10229 3190 10228 3176 10234 3188 10277
      3208 10269 3222 10247 3220 10221 3209 10221
TIME...MOT...LOC 0057Z 282DEG 18KT 3216 10247 3207 10261 3193 10267 

HAIL...0.88IN
WIND...60MPH
 
$$

84
1 follow-up statement
900 
WWUS54 KMAF 070116
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT WED JUL 6 2016

TXC003-135-070145-
/O.CON.KMAF.SV.W.0180.000000T0000Z-160707T0145Z/
ANDREWS TX-ECTOR TX-
816 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN ANDREWS AND NORTHERN ECTOR COUNTIES...

AT 816 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF ODESSA SCHELEMEYER FIELD TO NEAR
NORTH COWDEN TO NEAR GOLDSMITH...MOVING EAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ODESSA...WEST ODESSA...GOLDSMITH...ODESSA SCHELEMEYER FIELD AND NORTH
COWDEN.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 110 AND 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND.

&&

LAT...LON 3208 10229 3190 10228 3176 10234 3186 10269
      3208 10262 3222 10247 3220 10221 3209 10221
TIME...MOT...LOC 0116Z 282DEG 18KT 3214 10238 3205 10252 3191 10258 

HAIL...0.88IN
WIND...70MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 6, 6:46 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT WED JUL 6 2016

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

The main aviation concern is scattered thunderstorms ongoing
across the area this evening, with the best chance for impacts at
INK, PEQ, MAF, and FST where TEMPOs have been included for the
first few hours of the forecast period. Variable gusty winds are
the primary threat, though there is potential for brief MVFR
visibility in rain or blowing dust. Beyond this evening, VFR
conditions should prevail, with S/SW winds through the period,
which could be gusty at FST and MAF.

&&

.PREV DISCUSSION... /issued 231 PM CDT WED JUL 6 2016/

DISCUSSION...

Some change expected in the coming days as record or near record
heat continues, but chances of rain increase. An upper high
combined with a mid level thermal ridge will keep temperatures
well above normal into this weekend and possibly even next week.
Record warm lows continue to fall as we only bottomed out at 79
once again this morning (old record 76 in 1998). This could change
if a storm or outflow boundary moves over the airport. The record
high for today is 107 set in 1994 and as of 230 PM it is 101 at
Midland Intl. The record high for tomorrow (7/7) is 108 set in
1994. While we are not anticipating these records to be broken,
temperatures are still hot enough for a Heat Advisory across most
of the area. Will extend the current advisory into Thursday across
the same areas, leaving the east out where better moisture will
keep temperatures cooler.

As was the case the last couple of days, mid level moisture combined
with intense heating to produce scattered showers and thunderstorms.
Some of these storms were severe with wind gusts up to 80 mph.
Expect nothing different the next few days as a dry sub-cloud layer
will again allow for strong, damaging winds to occur in and near any
thunderstorm. Precip chances may increase slightly Friday into the
weekend as a more potent mid level disturbance moves across the
area. The extra lift will allow for an uptick in convection each
afternoon. Mid level moisture will stick around into next week, so
will continue to carry mentionable PoPs in the forecast through the
extended. Even with the increase in moisture, it appears
temperatures will stay above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 102  75  99 /  10  20  10  20
Carlsbad                       74 107  74 105 /  10  20  20  20
Dryden                         76 103  77 102 /  10  20  10  20
Fort Stockton                  76 104  76 100 /  10  20  20  30
Guadalupe Pass                 73  97  72  93 /  10  20  20  30
Hobbs                          71 105  72 100 /  20  20  20  20
Marfa                          69  95  70  93 /  20  30  30  30
Midland Intl Airport           79 105  79 102 /  10  20  20  20
Odessa                         79 104  79 102 /  10  20  20  20
Wink                           75 106  76 103 /  10  20  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 7 PM MDT Thursday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ Thursday for Andrews-Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reeves County and Upper Trans Pecos-Upton-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory until 9 PM CDT this evening for Dawson-Martin.

&&
Hazardous weather outlook, Jul 6, 1:18 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED JUL 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT WED JUL 6 2016 /1218 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO MAINLY LATE THIS AFTERNOON INTO EARLY
EVENING. THE BETTER CHANCE OF THUNDERSTORMS WILL BE ACROSS
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE DAVIS MOUNTAINS.
STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL AND STRONG WINDS
WITH GUSTS 40 TO 55 MPH. A FEW STORMS COULD BECOME BRIEFLY SEVERE
WITH WIND GUSTS EXCEEDING 60 MPH. LOCALIZED FLOODING IS POSSIBLE
IN FLOOD PRONE AREAS DUE TO SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ISOLATED TO SCATTERED ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS THURSDAY THROUGH
TUESDAY. THUNDERSTORM CHANCES WILL BE GREATEST IN THE MOUNTAINS.
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS
WITH GUSTS TO 55 MPH POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 6, 6:45 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT WED JUL 6 2016

TXZ067-068-075-070030-
WARD TX-CRANE TX-PECOS TX-
645 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTH
CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYALTY...OR 16 MILES SOUTHEAST OF MONAHANS...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...TUBBS CORNER...CORDONA LAKE...ROYALTY AND GRANDFALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3119 10276 3139 10289 3153 10278 3134 10244
TIME...MOT...LOC 2345Z 268DEG 8KT 3137 10277

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland54 min
Jul 6, 9:16 PM CDTSpecial Weather StatementMAFMidland44 min
Jul 7, 5:11 PM CDTSpecial Weather StatementMAFPecos49 min
Jul 7, 5:48 PM CDTSpecial Weather StatementMAFPecos42 min
Jul 7, 5:54 PM CDTSpecial Weather StatementMAFWard51 min
Jul 7, 5:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Jul 7, 6:21 PM CDTSpecial Weather StatementMAFCrane, Upton39 min
Jul 7, 6:33 PM CDTSpecial Weather StatementMAFWinkler42 min
Jul 7, 6:52 PM CDTSpecial Weather StatementMAFCrane53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.